Wisconsin, 2011

Heat in Wisconsin, July 20 to 21, 2011

July 20 to 21, 2011 · NWS MKX · 4 events in 4 counties and zones

A dome of hot and humid air over the southern and central Plains built northward into the Upper Midwest and affected different parts of Wisconsin on different days during the period of July 17th through July 21st. Heat index values reached 100 to 110 in this heat event.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
60
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A dome of hot and humid air over the southern and central Plains built northward into the Upper Midwest and affected different parts of Wisconsin on different days during the period of July 17th through July 21st. Heat index values reached 100 to 110 in this heat event. In Milwaukee, it is estimated, based on news reports, that 60 people sought treatment for heat-related problems and hundreds called a social services line seeking free air-conditioners. Milwaukee-area organizers and health officials took steps to address the safety of fair and festival-goers during and prior to this long-duration, excessive heat event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 20, 2:29 AM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Jul 20, 2:29 AM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 AM CDT WED JUL 20 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH.

THE BLAST FURNACE WILL CONTINUE TODAY...LIKELY HOTTEST OF THE
BUNCH. WE SHOULD HAVE MORE WIND THAN WE/VE SEEN IN A WHILE AS LOW
PRESSURE DEVELOPS TO THE WEST...BRINGING SOME GUSTY SOUTHWEST
WINDS OF 15 TO 20 MPH. AN 850MB JET OF 30 TO 40 KNOTS DEVELOPS
DURING THE AFTERNOON...READILY PUMPING IN THE HEAT. 925MB TEMPS
RISE TO NEAR 30C BY EVENING. SOME HIGH CLOUDS TO START THE
DAY...THEN FULL SUNSHINE TO PUT AN EXCLAMATION POINT ON THE HEAT.
TEMPS WELL INTO THE 90S...A FEW LOCALES COULD CERTAINLY TOP THE
100 DEGREE MARK...IF WE CAN DRY OUT. IT DOES LOOK LIKE WE COULD
GET SOME MIXING GOING ON THAT WILL LOWER THE DEWPOINTS A BIT MORE.
THE SOUNDINGS ARE PRETTY DRY AND WITH THE STRONGER WINDS...THE
POTENTIAL FOR DWPNTS TO MIX INTO THE LOWER 70S...MAYBE LOWER?...IS
CERTAINLY THERE. WILL NOTCH DOWN A BIT. NO CHANGES TO HEAT
HEADLINES FOR TODAY.

LOW PRESSURE PASSING TO THE NORTH LATER TONIGHT WILL DRAG A WEAK
TROF/COOL FRONT INTO THE NORTHWEST THIRD OF THE CWA AFTER
MIDNIGHT. LITTLE SUPPORT ALOFT WITH THIS SFC FEATURE. THE BEST H8
JET IS PULLING AWAY AND THE MID LEVEL FLOW IS FLAT WITH NO
DISCERNIBLE SHORT WAVES TO LATCH ONTO. WILL GO WITH A SLIGHT
CHANCE OF STORMS IN THE FAR WEST AFTER MIDNIGHT...JUST IN CASE
SOMETHING WANTS TO SNEAK UP FROM THE SOUTHWEST.

.SHORT TERM...THURSDAY THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.

HOT AND HUMID CONDITIONS WILL LINGER THROUGH THURSDAY ACROSS THE
AREA...WITH 925MB TEMPERATURES REMAINING IN THE MID TO UPPER 20S
CELSIUS RANGE. PARTLY SUNNY SKIES SHOULD GIVE HIGHS IN THE 90 TO
95 DEGREE RANGE...WITH THE HIGHEST VALUES TOWARD THE FAR SOUTHEAST
COUNTIES.

HOWEVER...A WEAK COLD FRONT MOVING SOUTHEAST THROUGH THE AREA
LATER TONIGHT AND THURSDAY...WILL LOWER DEW POINTS INTO THE UPPER
60S ACROSS NORTHERN PORTIONS OF THE AREA. THIS WILL CAUSE HEAT
INDEX VALUES TO REMAIN BELOW 100 DEGREES ACROSS THE NORTHERN
COUNTIES. DEW POINTS IN THE LOWER 70S SHOULD BRING HEAT INDEX
VALUES INTO THE 100 TO 110 DEGREE RANGE AGAIN ACROSS MAINLY THE
SOUTHERN HALF OF THE AREA.

THUS...THE EXCESSIVE HEAT WARNING FOR SAUK...COLUMBIA...MARQUETTE
AND GREEN LAKE COUNTIES HAS BEEN ADJUSTED TO END AT 06Z
THURSDAY...WITH THE HEAT ADVISORY FOR FOND DU LAC AND SHEBOYGAN
COUNTIES ALSO ENDING AT THAT TIME. THE EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES REMAIN IN EFFECT FOR THE REST OF THE AREA THROUGH
9 PM THURSDAY. IF DEW POINTS ARE LOWER THAN FORECAST...MORE OF THE
AREA MAY NOT REACH CRITERIA ON THURSDAY...AND WILL NEED TO BE
WATCHED CLOSELY.

AFOREMENTIONED WEAK COLD FRONT MOVING SOUTHEAST THROUGH THE AREA
ON THURSDAY HAS WEAK LOW LEVEL FRONTOGENESIS ASSOCIATED WITH IT.
AIRMASS IS MOIST AND UNSTABLE...THOUGH BOTH NAM/GFS SHOWING LOW
LEVEL DRYING DURING THE DAY...WITH CAP BUILDING AND MEAN LAYER
CAPES FALLING. ONLY IN THE FAR SOUTHEAST DOES LARGE MEAN LAYER
CAPE AND CAP WEAKEN ON NAM FORECAST SOUNDINGS. GIVEN LACK OF DEEP
LAYER UPWARD VERTICAL MOTION WITH THE FRONT...WILL KEEP MORNING
DRY AND HAVE ONLY LOW POPS IN THE FAR SOUTH/SOUTHEAST IN THE
AFTERNOON.

FRONT STALLS ACROSS FAR NORTHERN ILLINOIS THURSDAY NIGHT...WITH
LOW LEVEL JET POINTING NORTHEASTWARD INTO EASTERN/NORTHEAST IOWA.
GFS A BIT FURTHER SOUTH WITH THE NOSE POSITION OF THE LOW LEVEL
JET VERSUS THE NAM/12Z ECMWF. ALL SHORT TERM MODELS BRING QPF WITH
POSSIBLE MCS INTO THE AREA MAINLY AFTER MIDNIGHT. NAM MORE
AGGRESSIVE WITH ELEVATED CAPE THAN THE GFS ACROSS THE AREA. MODELS
ALSO SHOW RIGHT ENTRANCE REGION OF JET STREAK PASSING THROUGH THE
AREA. WILL RAISE POPS FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA
THURSDAY NIGHT.

MODELS CONTINUE TO SHOW QPF WITH CONVECTION AFFECTING THE AREA
FRIDAY MORNING WITH LOW LEVEL JET NOSE FORCING...BEFORE EXITING TO
THE SOUTHEAST DURING THE AFTERNOON. THE NAM TRIES TO LINGER QPF IN
THE AREA FRIDAY AFTERNOON...THOUGH IT LINGERS THE LOW LEVEL JET
LONGER COMPARED TO THE OTHER MODELS. GFS MORE AGGRESSIVE WITH MEAN
LAYER CAPES THAN NAM. FOR NOW...WILL LEAVE SLIGHT CHANCE TO CHANCE
POPS GOING...WITH HIGHEST IN THE SOUTHWEST COUNTIES. TEMPERATURES
SHOULD BE A BIT COOLER WITH POSSIBLE CLOUDS IN THE AREA...AS WELL
AS LAKE BREEZE NEAR THE LAKE MICHIGAN SHORE.

QUIETER WEATHER SHOULD RETURN TO PORTIONS OF THE AREA FRIDAY
NIGHT...AS LOW LEVEL JET NOSE FORCING AND SURFACE WARM FRONT
REMAINS NORTHWEST OF THE AREA. MODELS KEEPING MOST OF THE
ASSOCIATED QPF NORTHWEST OF THE AREA...THOUGH TRIES TO CLIP THE
FAR NORTHWEST. SOME ELEVATED CAPES REMAIN...SO WILL LEAVE LOW POPS
IN THE FAR WEST AND NORTHWEST.

.LONG TERM...SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE
MEDIUM.

ECMWF AND GFS IN FAIR AGREEMENT WITH SYSTEM OVER THE UPCOMING
WEEKEND. WARM FRONT SHIFTS NORTHWARD THROUGH THE REGION ON
SATURDAY...WITH A COLD FRONT THEN MOVING SOUTHEAST THROUGH THE
REGION SATURDAY NIGHT AND SUNDAY. THIS WILL CONTINUE CHANCES FOR
SHOWERS AND THUNDERSTORMS.

MODELS THEN SHOW HIGH PRESSURE MOVING INTO THE REGION SUNDAY NIGHT
AND MONDAY...THEN LINGERING INTO MONDAY NIGHT AND TUESDAY. THIS
SHOULD BRING A PERIOD OF QUIET WEATHER...WITH COOLER AND LESS
HUMID CONDITIONS. LEFT LOWER END CHANCES FOR PRECIPITATION IN ON
TUESDAY FOR COLLABORATION WITH OTHER OFFICES...THOUGH LATEST MODEL
RUNS SHOWING A DRY LOOK.

&&

.AVIATION...MAY HAVE SOME MVFR FOG BEFORE AND SHORTLY AFTER
SUNRISE THIS MORNING...ESPECIALLY ACROSS SOUTHEAST WISCONSIN WHERE
RAIN FELL. OTHERWISE...CLEARING AND VERY HOT TODAY WITH THE
BIGGEST IMPACT EXPECTED ON AIRCRAFT DENSITY ALTITUDES. SOUTHWEST
WINDS INCREASE TO 15 TO 20 MPH DURING THE AFTERNOON. SFC TROF
WORKS INTO SOUTH CENTRAL WISCONSIN TOWARD MORNING NORTHWEST OF
MADISON...BUT AT THIS POINT IT APPEARS IT WILL REMAIN DRY ALONG IT
THROUGH THE NIGHT.

&&

.MARINE...GUSTY SOUTHWEST WINDS TODAY SHOULD STAY JUST BELOW
SMALL CRAFT ADVISORY CRITERIA. STRONGEST WINDS WILL BE FELT NEAR
SHORE...BUT SHOULD DIMINISH OUT OVER THE WATER AS THE COOL WATERS
DECOUPLE THE FLOW...KEEPING THE STRONGEST WINDS ELEVATED...WELL
ABOVE THE WATER SURFACE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THURSDAY FOR
     WIZ059-060-065-066-071-072.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ058-
     062>064-067>070.

     EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR WIZ046-047-
     056-057.

     HEAT ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT THURSDAY FOR
     WIZ051-052.

LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
TODAY/TONIGHT/AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, Jul 20, 3:17 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 AM CDT WED JUL 20 2011

WIZ046-047-051-052-056>060-062>072-210930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
417 AM CDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WISCONSIN AND WESTERN PORTIONS OF SOUTHEAST WISCONSIN. A HEAT
ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTHEAST WISCONSIN.
HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES
TODAY WITH MUGGY OVERNIGHT TEMPERATURES IN THE 70S.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WELL WEST OF MADISON
LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT INTO THURSDAY
EVENING FOR THE SOUTHERN PORTIONS OF SOUTH CENTRAL WISCONSIN AND
WESTERN PORTIONS OF SOUTHEAST WISCONSIN. THE HEAT ADVISORY WILL
REMAIN IN EFFECT FOR THE REMAINDER OF SOUTHEAST WISCONSIN SOUTH OF
SHEBOYGAN AND FOND DU LAC INTO THURSDAY EVENING. HEAT INDEX
VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN FAR SOUTHERN WISCONSIN
FOR THURSDAY AFTERNOON AND NIGHT AS A WEAK COOL FRONT MOVES THROUGH
THE AREA. CHANCES OF THUNDERSTORMS THEN CONTINUE FOR FRIDAY THROUGH
THE WEEKEND AS A WARM FRONT AND COLD FRONT AFFECTS THE REGION IN
RESPONSE TO LOW PRESSURE MOVING FROM THE NORTHERN GREAT PLAINS INTO
SOUTHERN CANADA.

IN ADDITION...WEATHER CONDITIONS THAT ARE CONDUCIVE TO UNHEALTHY AIR
QUALITY WILL LINGER FOR THE WEEK. A PERIOD OF SUNNY SKIES...HOT AND
HUMID CONDITIONS...LIGHT WINDS...AND NOT MUCH AIR MASS CHANGE COULD
LEAD TO UNHEALTHY LEVELS OF OZONE CONCENTRATIONS. LAKE SHORE
COUNTIES WILL BE MOST AFFECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-210930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
417 AM CDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS HAZE WILL LINGER OVER THE WATERS OF LAKE MICHIGAN.

STRONG LOW PRESSURE MOVING FROM THE NORTHERN PLAINS INTO CANADA WILL
GENERATE BREEZY SOUTHWEST WINDS TODAY. WIND GUSTS WILL APPROACH
SMALL CRAFT ADVISORY CONDITIONS THIS AFTERNOON...ESPECIALLY CLOSE
TO SHORE...AND LAST INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN FAR SOUTHERN
WISCONSIN AND ADJACENT LAKE MICHIGAN FOR THURSDAY AFTERNOON AND
NIGHT AS A WEAK COOL FRONT MOVES THROUGH THE AREA. CHANCES OF
THUNDERSTORMS THEN CONTINUE FOR FRIDAY THROUGH THE WEEKEND AS A
WARM FRONT AND COLD FRONT AFFECTS THE REGION IN RESPONSE TO LOW
PRESSURE MOVING FROM THE NORTHERN GREAT PLAINS INTO SOUTHERN
CANADA.

DAVIS

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Sheboygan

When
July 20, 10:00 AM CST to July 21, 2:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Temperatures in the 90s with dewpoints in the 70s generated heat index values of 100 to 110.

Heat, Washington

When
July 20, 10:00 AM CST to July 21, 2:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Temperatures in the 90s with dewpoints in the 70s generated heat index values of 100 to 110.

Heat, Ozaukee

When
July 20, 10:00 AM CST to July 21, 2:00 AM CST
Where
Ozaukee forecast zone
Reported by
ASOS
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Temperatures in the 90s with dewpoints in the 70s generated heat index values of 100 to 110.

Heat, Milwaukee

When
July 20, 10:00 AM CST to July 21, 2:00 AM CST
Where
Milwaukee forecast zone
Injuries
0 direct, 60 indirect
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Temperatures in the 90s with dewpoints in the 70s generated heat index values of 100 to 110.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338717, 338718, 338719, 338720.